Alert archive / California / Wind Advisories in 2019

Wind Advisory 38, NWS San Diego, CA

December 21, 2019San Bernardino County, California

NWS San Diego, CA issued this wind advisory at Dec 21, 2019, 2:04 PM PST for San Bernardino County, California. It took effect at Dec 21, 2019, 10:00 PM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2019, 2:04 PM PST (22:04 UTC)
In effect from
Dec 21, 2019, 10:00 PM PST
Expired
Dec 22, 2019, 10:00 PM PST
In force
24 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2500 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

543 
WWUS76 KSGX 212204
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
204 PM PST Sat Dec 21 2019

CAZ055-220615-
/O.NEW.KSGX.WI.Y.0038.191222T0600Z-191223T0600Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
204 PM PST Sat Dec 21 2019

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 PM PST
SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...San Bernardino County Mountains.

* WHEN...From 10 PM this evening to 10 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

jmb

For more information from the National Weather Service visit 
weather.gov
4 follow-up statements
634 
WWUS76 KSGX 220525
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
925 PM PST Sat Dec 21 2019

CAZ055-221400-
/O.CON.KSGX.WI.Y.0038.191222T0600Z-191223T0600Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
925 PM PST Sat Dec 21 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST SUNDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...San Bernardino County Mountains.

* WHEN...From 10 PM this evening to 10 PM PST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SS

For more information from the National Weather Service visit
http://weather.gov/sandiego
487 
WWUS76 KSGX 221042
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
242 AM PST Sun Dec 22 2019

CAZ055-222300-
/O.CON.KSGX.WI.Y.0038.000000T0000Z-191223T0600Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
242 AM PST Sun Dec 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...San Bernardino County Mountains.

* WHEN...Through 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego
311 
WWUS76 KSGX 222227
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
227 PM PST Sun Dec 22 2019

CAZ055-230600-
/O.CON.KSGX.WI.Y.0038.000000T0000Z-191223T0600Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
227 PM PST Sun Dec 22 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...San Bernardino County Mountains.

* WHEN...Through 10 PM PST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

jmb

For more information from the National Weather Service visit
http://weather.gov/sandiego
918 
WWUS76 KSGX 230532
NPWSGX

URGENT - WEATHER MESSAGE
National Weather Service SAN DIEGO CA
932 PM PST Sun Dec 22 2019

CAZ055-230645-
/O.EXP.KSGX.WI.Y.0038.000000T0000Z-191223T0600Z/
San Bernardino County Mountains-
Including the cities of Crestline, Lake Arrowhead, Big Bear City,
Big Bear Lake, Running Springs, and Wrightwood
932 PM PST Sun Dec 22 2019

...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING...

South winds 20 to 30 mph with gusts to 55 mph will continue
tonight. The Wind Advisory will be allowed to expire at 10 PM this
evening as the Winter Weather Advisory goes into effect.

$$

For more information from the National Weather Service visit
http://weather.gov/sandiego

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 21, 9:13 AM PST, 4 hours 51 minutes earlier.

Area forecast discussion, Dec 21, 9:13 AM PST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
913 AM PST Sat Dec 21 2019

.SYNOPSIS...
Upper level high pressure over Southern California will shift east
this weekend as an upper level trough moves in from the
northwest. This trough will establish itself over the U.S. West
Coast next week, sending Pacific storms into the area. One storm
will impact the area on Monday with a colder storm system arriving
Christmas night through Thursday. Light precipitation is forecast
between these storm systems. Precipitation will come to an end
next Friday with dry weather likely next weekend. However,
another Pacific storm could arrive by New Years Eve. Above normal
temperatures today will fall to well below normal during the
early to middle part of next week, before rebounding next
weekend.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Morning Update:

No significant changes to the forecast this morning. Thick high
clouds streaming over the area today will keep sunshine filtered at
best.

.Highlights...

* Pacific storms arrive next week while temperatures lower
* Main impact periods: Monday then Christmas night-Thursday

An upper level ridge over Southern California will shift east
through Sunday. Temps today will again be above normal before
cooling early through the middle part of next week as an upper
level trough becomes established over the U.S. West Coast. South
winds will increase over the mountains and high desert on Sunday
ahead of the trough. Gusts to 50 mph or higher are possible along
the desert mountain slopes.

Precipitation could begin Sunday afternoon over Orange County and
SW San Bernardino/Riverside Counties, but more likely Sunday night
while spreading southeast. The bulk of the rain is expected to
impact SoCal on Monday with light showers lingering Monday night-
Tuesday. Rainfall amounts Sunday-Tuesday are forecast to be in
the 0.75-1.25 inch range from the coast to the mountains with the
deserts in the 0.20-0.40 inch range. Snow levels will be 5500-6000
FT Sunday night-Monday, falling to near 4500 FT late Tuesday. 4
to 8 inches of snow is possible above 6000 FT with this first wave
of precipitation late Sunday-Tuesday (bulk occurring on Monday).

Another storm will arrive during the middle part of next week from
the north and this will be a colder one. Trends have been later
with this storm and are now pointing to Christmas night through
Thursday for the brunt of the precipitation. This storm could
bring slightly more precipiation to SoCal with most places from
the coast to the mountains averaging one inch, but 1.5-2.0 inches
along the coastal mountain slopes. How much falls though will
depend on low trajectory which still is uncertain. Colder air
will move in from the north, posing more impact in terms of
mountain snowfall. GFS is colder with H7 temps down to -10C, but
ECMWF shows about -7.5C (as the closed low is further offshore).
NBM has snow levels at near 4000 FT and went with this given the
uncertainty in low track. Significant snow is possible with this
system with a foot of snow possible in the mountain towns above
5500 feet (unless low is too far offshore). Snow could fall as
low as the Cajon Pass and along I-8 through the San Diego County
mountains (low confidence).

Light precipitation will continue Thursday night before coming to
an end on Friday as the storm exits the area to the southeast.

These storm systems could pose a threat of localized urban
flooding. However, widespread flash flooding is not anticipated.

GFS and ECMWF ensemble mean show an upper level ridge building in
next weekend ahead of potentially another storm system arriving
by New Years Eve. This will result in dry weather conditions next
weekend with gradually warming temperatures, followed by perhaps
a return of more precipitation New Years Eve and Day.

&&

.AVIATION...

211615Z...SCT-BKN clouds AOA 20,000 ft MSL and unrestricted vis
through Sunday morning.

&&

.MARINE...
A brief increase in south to southeast winds expected late Sunday
night into Monday morning ahead of a cold front, with peak wind
gusts around 15-20 kts over the coastal waters. Winds will weaken
quickly after the frontal passage Monday morning. Winds may increase
again midweek as another storm moves through, though timing and wind
strength are still uncertain. Precipitation is likely at times
Sunday night through Wednesday, heaviest on Monday.

&&

.BEACHES...
A series of moderate to long period west-northwest swells will
generate locally elevated surf and strong rip currents this weekend.
Surf will mainly be 3-5 ft. Sets to 6 ft are possible late Saturday
into Sunday in San Diego County.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...Gregoria/JMB
AVIATION/MARINE...Connolly

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 2:11 PM PSTWinter Weather AdvisorySGXSan Bernardino62 hr

Nearby

Wind Advisories in California, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.